Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Finite element methods of optimal order for problems with singular data

Author: Kenneth Eriksson
Journal: Math. Comp. 44 (1985), 345-360
MSC: Primary 65N30; Secondary 65N50
MathSciNet review: 777268
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: An adapted finite element method is proposed for a class of elliptic problems with singular data. The idea is to subtract the main singularity from the solution and to solve for the remainder using suitable mesh-refinements. Optimal order error estimates are proved.

References [Enhancements On Off] (What's this?)

  • [1] I. Babuška, "Error bounds for the finite element method," Numer. Math., v. 16, 1971, pp. 322-333. MR 0288971 (44:6166)
  • [2] I. Babuška & A. K. Aziz, "Survey lectures on the mathematical foundations of the finite element method," Section 6.3.6 of The Mathematical Foundations of the Finite Element Method with Applications to Partial Differential Equations, (A. K. Aziz, ed.), Academic Press, New York, 1972. MR 0421106 (54:9111)
  • [3] J. H. Bramble & A. H. Schatz, "Estimates for spline projections," RAIRO Anal. Numér., v. 10, 1976, pp. 5-37. MR 0436620 (55:9563)
  • [4] P. G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, 1978. MR 0520174 (58:25001)
  • [5] P. G. Ciarlet, "Discrete variational Green's function. I," Aequationes Math., v. 4, 1970, pp. 74-82. MR 0273838 (42:8714)
  • [6] K. Eriksson, Improved Convergence by Mesh-Refinement in the Finite Element Method, Thesis, Chalmers University of Technology and the University of Göteborg, 1981.
  • [7] K. Eriksson, "Improved accuracy by adapted mesh-refinements in the finite element method," Math. Comp. (this issue). MR 777267 (86j:65155a)
  • [8] Ju. P. Krasovskii, "Isolation of singularities of the Green's function," Math. USSR-Izv., v. 1, 1967, pp. 935-966.
  • [9] J. L. Lions & E. Magenes, Problèmes aux Limites Non Homogènes et Applications, Vol. 1, Dunod, Paris, 1968. MR 0247243 (40:512)
  • [10] A. H. Schatz & L. B. Wahlbin, "Interior maximum norm estimates for finite element methods," Math. Comp., v. 31, 1977, pp. 414-442. MR 0431753 (55:4748)
  • [11] R. Scott, "Finite element convergence for singular data," Numer. Math., v. 21, 1973, pp. 317-327. MR 0337032 (49:1805)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N50

Retrieve articles in all journals with MSC: 65N30, 65N50

Additional Information

Keywords: Neumann problem, Green's function, adapted finite element methods, mesh-refinement, optimal order, error estimate
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society